Acquired Long QTC Syndrome

Long QTC syndrome is common in the heart failure community. It is a heart rhythm condition that can be either congenital (a condition present at birth) or acquired (condition occurs later in their life as a result of certain risk factors).1 Regardless, long QTC can result in fast, irregular heartbeats and is associated with heart failure. Whereas the majority of long QTC is congenital in nature, the focus of this article will be the acquired subtype.

What is acquired long QTC syndrome?

Long QTC syndrome  (LQS) can be observed on an electrocardiogram, where a prolonged QT interval is seen. The QT interval is a specific part of the electrocardiogram, measured from one wave to another. When this interval is prolonged, it takes longer for the heart to fire the next impulse.2

People with LQS can develop symptoms such as irregular heart rhythm, fainting, and seizures.1 This condition is particularly of concern because it can cause the heart to suddenly stop. Acquired LQS is usually caused by certain drugs in someone with predisposing factors.3

Diagnosis

The majority of people with LQS do not show symptoms at first.1 Others may present with the symptoms outlined above, or even sometimes with a heart attack. The diagnosis involves an EKG and a lab test. LQS is defined as as a QTC interval of:4

  • Greater than 470 milliseconds for men
  • Greater than 480 milliseconds for women

Risk Factors

There are multiple risk factors that can increase the risk of LQS:5

  • Older age
  • Being female
  • History of previous heart disease, such as heart failure and/or heart attacks
  • Electrolyte imbalances, such as low blood magnesium and potassium
  • Poor kidney or liver health
  • Use of drugs that prolong QT

Drugs that prolong QT

Whether you have congenital QT syndrome or have had a history of acquired QT, it is recommended to let your pharmacist know of this so they can screen your medications to ensure safety. There are a number of medications that can prolong the QT even further. This list is not exhaustive. If you want to know if your medication can increase this risk, call your pharmacist to ask.6

  • Antidepressants: some antidepressants such as citalopram and escitalopram (Celexa and Cipralex respectively) can increase the risk of LQS.
  • Antibiotics: specific antibiotics such as clarithrymycin (Biaxin), levofloxacin (Levaquin), moxifloxacin can increase the risk. Sometimes, recognizing this risk means switching to a different antibiotic.
  • Medications to treat migraines: such as sumatriptan (Imitrex) and zolmitriptan (Zomig)

If you are taking one of these medications long-term, it doesn't mean that you necessarily have to stop the drug. There are many factors that determine whether the drug should be discontinued, such as the dose and your baseline QTC interval.

Overall, LQS can be managed effectively with appropriate monitoring and minimizing external drugs that can prolong the QT even further. Do you have LQS? How have you managed this condition?

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Heart-Failure.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.